I am a Congenital Heart Disease patient diagnosed with Shone's Syndrome, 2 heart srugeries; 1st one a coarctation of the aorta at age 2, 2nd a mitral and aortic valve replacement with mechanical valves and a sinus of valsalva aneurysm repair at 37. Current meds include baby aspirin, coumadin and metropolol and occassionally xanax for anxiety. I'm interested in gettting a tattoo, a small one. Any risk? What is your opinion on this? I have already discussed this with my cardiologist,I am just looking for other opinions.
This is a tricky one. It's not a case of bleeding to death, it's more down to finding a tattooist willing to work on you with your blood so thin. One problem is that if you do bleed too much, then the ink may not stay put.
I'm betting my last $100 that your cardiologist told you not to do it, probably because of the risk of risk of infection and possible endocarditis. Aside from that, however, the tattoo will tend to be blurry if you get one while on coumadin. The needle punctures will seep more blood than normal, and that will make the ink run. So it's not really worth it, even from an aesthetic standpoint. I'm on coumadin myself, so I looked into it. I don't know if aspirin alone would have same effect, but I have read that coumadin does, and I know from my experience on coumadin that any little wounds I get tend to seep more than they did before I got my mech valve and went on anticoagulation therapy. And just in case you might be thinking about going off your coumadin and aspirin to do the tattoo, don't even go there. No tattoo is not worth risking a stroke, a myocardial infaction, or a pulmonary embolism over. Sorry, tevety.
My cardiologist said no based on the endocarditis. He said it's the same risk as a dental appt but dental work is essential, while a tattoo isn't. I never got far enough in my research to find out what a tattoo artist would say about tattooing someone on coumadin. Also, I was wondering if my cardiologist may have been exaggerating the risk as he seems a bit prudish and not a fan of tattoos.
It could easily be true that your cardiologist is prudish and not a fan of tattoos, but the medical opinion that he gave you is standard advice. For myself as a person on coumadin, I feel that the possibility of a tattoo has been taken off the table.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.